Are you taking weight-loss supplements while on anti-depressants? Take caution because the popular weight-loss supplement garcinia cambogia — famously known as Malabar tamarind — could lead to toxicity in the body.
Previous studies have shown that garcinia cambogia may, in fact, increase the levels of serotonin — a neurotransmitter.
New research found that taking the supplement in combination with anti-depressants known as selective serotonin reuptake inhibitors (SSRIs) — which also cause serotonin levels to rise — could lead to serotonin toxicity.
“People who are taking SSRIs should not use garcinia cambogia at least until further research is done,” said D. Robert Hendrickson, a toxicologist at Oregon Health and Sciences University.
In India, garcinia cambogia is better known as Malabar tamarind.
This fruit originated in Indonesia, but is grown and cultivated along the western ghats of Kerala. Sri Lanka and Malaysia are also well acquainted with the garcinia cambogia.
The hydroxycitric acid (HCA) compound in the fruit is touted as a fat-burning, metabolism-boosting, appetite-suppressing weight-loss product.
“If I had a family member or a patient who was considering starting Garcinia and they were on an SSRI, I would recommend that they do not do it for now,” a Live Science report quoted Hendrickson as saying.
The study appeared in the Journal of Medical Toxicrotonin toxicity, Serotonin, Toxic food